Winter Storm, Orange
- When
- March 16, 8:00 PM EST to 10:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
An area of low pressure moved from near New Jersey Tuesday afternoon, March 16th to east of Cape Cod, Massachusetts early Wednesday, March 17th. Snow spread across the area Tuesday afternoon and was heavy at times Tuesday night (March 16th) before tapering off early Wednesday, March 17th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure moved from near New Jersey Tuesday afternoon, March 16th to east of Cape Cod, Massachusetts early Wednesday, March 17th. Snow spread across the area Tuesday afternoon and was heavy at times Tuesday night (March 16th) before tapering off early Wednesday, March 17th. The snow was of the heavy wet late season variety with slippery travel. Accumulations were around 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 16, 5:25 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
525 PM EST TUE MAR 16 2004
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
SNOW STILL SLOWLY WORKING NORTHWARD ACROSS THE FORECAST AREA AS DRY
AIR IN THE LOW LEVELS OF THE ATMOSPHERE WILL NEED BE SATURATED
BEFORE SNOW MAKES IT TO THE SURFACE. WILL DELAY START OF SNOW
UNTIL LATE THIS EVENING ACROSS THE NORTHERN ZONES. HAVE GONE WITH
THE GFS MODEL FOR THIS FORECAST AS THIS HAS BEEN THE MOST CONSISTENT
MODEL WITH THIS SYSTEM. SECONDARY LOW PRESSURE AREA DEVELOPING
ALONG THE MID ATLANTIC COAST AT THIS TIME WITH PRIMARY LOW OVER
WESTERN PENNSYLVANIA. SECONDARY WILL TAKE OVER AS PRIMARY SURFACE
LOW FILLS AND WILL BE SOUTH OF CAPE COD BY EARLY WEDNESDAY MORNING.
HAVE KEPT WARNING/ADVISORIES IN SAME PLACE AS BEFORE. EXPECTING
SNOW TO TAPER OFF TO SCATTERED SNOW SHOWERS BY MIDDAY ON WEDNESDAY.
PLENTY OF LOW LEVEL MOISTURE TO LINGER ACROSS THE REGION THROUGH
FRIDAY WITH MOSTLY CLOUDY SKIES AND A CHANCE OF SNOW SHOWERS AS
UPPER TROUGH WILL BE OVER THE AREA.
FOR FRIDAY...MODELS TAKE SURFACE LOW MUCH FURTHER TO THE SOUTH...
SUGGESTING SNOW WILL STAY SOUTH OF THE REGION ON FRIDAY. HOWEVER...
PLENTY OF LOW LEVEL MOISTURE STILL OVER THE REGION ON FRIDAY SO WILL
KEEP A CHANCE OF SNOW IN THE FORECAST. GIVEN THE RECENT LACK OF RUN
TO RUN CONSISTENCY AMONG SOME OF THE MODELS RECENTLY WILL STILL KEEP
A CHANCE OF SNOW FOR FRIDAY IN THE FORECAST FOR THAT REASON.
&&
.EXTENDED (FRIDAY NIGHT THROUGH TUESDAY)...
LATEST MDL RUNS NOW HAVE PUSHED SYSTEM WHICH WAS TO AFFECT THE
REGION ON FRI/FRI NITE...FARTHER TO THE SOUTH. HAVE REMOVED MENTION
OF PRECIP FOR FRI NITE AS PRECIP TOO FAR SOUTH TO AFFECT CWA. REGION
SEES BRIEF BREAK IN ACTION FRI NITE/SAT MORN. BEFORE ANOTHER
CLIPPER WORKS ACROSS NORTHERN GREAT LKS AND SOUTHERN QUEBEC BY
NOON SAT INTO EARLY SUN. THIS LITTLE SYSTEM HAS BEEN CONSISTENT IN
LATEST RUNS AND WILL NOT CHANGE IN ZONES/GRIDS. WILL LEAVE CHANCE
POPS FOR CWA...WITH HIGHER AMTS SEEN IN NORTHERN HALF OF CWA. SYSTEM
EXITS REGION ON SUNDAY WITH SOME LINGERING -SW W/ WRAP-AROUND AND
NORTH WINDS FROM APPROACHING HIGH TO THE WEST. SOME LINGERING PRECIP
OUT AHEAD OF SFC RIDGE ASSOCIATED WITH LK EFFECT FROM NW FLOW...BUT
WILL NOT AFFECT AREA. MDL ON MONDAY WANT CONTINUED LINGERING PRECIP
BUT THINK TO OVERDONE AND WILL LEAVE OUT...CLDS POSSIBLE AS REGION
DRIES OUT. RIDGE MVS OVER REGION THRU TUESDAY BRINGING IN SCATTERED
CLDS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WRNG TNGT THRU WED MRNG VTZ007>012-018-019.
WINTER WEATHER ADV TNGT THRU WED MRNG VTZ001>006-016-017.
NY...WINTER STORM WRNG TNGT THRU WED MRNG NYZ034-035.
WINTER WEATHER ADV TNGT THRU WED MRNG NYZ028>031.
&&
SHORT TERM...WGH
LONG TERM/AVIATION...JNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 430 AM EST TUE MAR 16 2004 .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: LOW PRESSURE WILL SLOWLY TRACK NORTHEAST FROM NEAR CAPE COD ON WEDNESDAY INTO THE GULF OF MAINE BY THURSDAY. SNOW IS EXPECTED TO TAPER OFF TO SCATTERED SNOW SHOWERS BY WEDNESDAY AFTERNOON. ANOTHER WINTER STORM MAY IMPACT SOUTHERN VERMONT WITH MORE SNOW LATE FRIDAY INTO SATURDAY. NYZ028>031-VTZ001>006-016-017-161112- EASTERN CHITTENDEN-EASTERN CLINTON-EASTERN FRANKLIN-ESSEX-GRAND ISLE- LAMOILLE-ORLEANS-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN FRANKLIN- 430 AM EST TUE MAR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ADIRONDACK MOUNTAINS AND NORTHERN VERMONT. .DAY ONE...TODAY: ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT THROUGH NOON WEDNESDAY... LIGHT SNOW WILL DEVELOP ACROSS CENTRAL VERMONT THIS AFTERNOON AND SPREAD INTO THE ADIRONDACK MOUNTAINS AND NORTHERN VERMONT BY THIS EVENING. TOTAL STORM ACCUMULATIONS WILL BE 3 TO 6 INCHES WITH UP TO 8 INCHES POSSIBLE ACROSS THE HIGHER TERRAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS...LAW ENFORCEMENT...AND COOP OBSERVERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON TO REPORT SNOWFALL AMOUNTS. THIS INFORMATION IS GREATLY APPRECIATED. NYZ034-035-VTZ007>012-018-019-161112- CALEDONIA-EASTERN ADDISON-EASTERN ESSEX-EASTERN RUTLAND-ORANGE- WASHINGTON-WESTERN ADDISON-WESTERN ESSEX-WESTERN RUTLAND-WINDSOR- 430 AM EST TUE MAR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN VERMONT AND ESSEX COUNTY NEW YORK. .DAY ONE...TODAY: ...A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT THROUGH NOON WEDNESDAY... LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS SOUTHERN VERMONT BY THIS AFTERNOON. THIS SNOW WILL QUICKLY SPREAD NORTH BY THIS EVENING AND WILL BECOME HEAVY AT TIMES OVERNIGHT. TOTAL ACCUMULATIONS WILL BE 8 TO 12 INCHES ACROSS RUTLAND AND WINDSOR COUNTIES. MEANWHILE...CENTRAL VERMONT AND ESSEX COUNTY NEW YORK WILL RECEIVE 6 TO 10 INCHES BY NOON ON WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS...LAW ENFORCEMENT...AND COOP OBSERVERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON TO REPORT SNOWFALL AMOUNTS. THIS INFORMATION IS GREATLY APPRECIATED. NYZ026-027-087-161112- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE- 430 AM EST TUE MAR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAINT LAWRENCE VALLEY. .DAY ONE...TODAY: LIGHT SNOW WILL DEVELOP BY THIS EVENING ACROSS THE SAINT LAWRENCE VALLEY. TOTAL STORM ACCUMULATIONS BY NOON WEDNESDAY WILL BE 2 TO 4 INCHES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS...LAW ENFORCEMENT...AND COOP OBSERVERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON TO REPORT SNOWFALL AMOUNTS. THIS INFORMATION IS GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388477, 5388478.